Crisis management - What to worry about (Proceedings) - Veterinary Healthcare
  • SEARCH:

ADVERTISEMENT

Crisis management - What to worry about (Proceedings)


CVC IN BALTIMORE PROCEEDINGS


Anesthesia is intended to be a controlled, benign and reversible process. Unfortunately, the anesthetic drugs produce their effects primarily by limited depression of vital processes. The inherent dangers of anesthesia and the debilitation of injuries and illness that require anesthesia and surgery predispose the patient to risks of serious complications and emergencies. Most anesthetic complications and emergencies can be related to human errors, equipment problems, ventilatory problems, or circulatory problems. Most anesthetic emergencies and complications can be prevented or adequately managed.

Human Error

Human error is ultimately responsible for the majority of problems encountered with anesthetic management. The importance of vigilance in anesthetic care cannot be overemphasized. It has been noted that hundreds of errors are made due to not looking for every one error made due to not knowing.

It should be recognized that there is a significant degree of safety with familiarity. Errors are more common when the anesthetist is not familiar with either the drugs or equipment being used. Miscalculation of anesthetic drug doses is a common error. The narrow therapeutic index of most anesthetic drugs makes correct dose determination or titration crucial. An absolute or relative overdose of anesthetic can cause every problem from minor excess physiologic depression to death.

An overdose with barbiturates should be managed with physiologic support of ventilation, continuous monitoring of cardiopulmonary function, and IV fluid therapy to speed recovery and improve cardiopulmonary function. In the context of cumulative overdoses from repeated injections of barbiturates to prolong anesthesia, the intravenous administration of bicarbonate at 0.5 to 1.0 mEq/kg can speed recovery from barbiturate overdose by favoring elimination. The non-specific stimulant-antagonist drug, doxapram, can be helpful in treating depression due to barbiturate overdose. It is administered intravenously at 1.0 to 5.0 mg/kg. This stimulant can result in very deleterious stress and should not substitute for good care and proper dosing of anesthetics. Overdoses with other anesthetics are also managed with supportive care which is often adequate in mild to moderate overdose situations.

Fortunately there are specific antagonist drugs available to counteract the effects of some anesthetic drugs. For narcotics, the pure antagonist agent, naloxone, will reverse effects of an overdose. With a large overdose or a long lasting narcotic, renarcotization can occur with a return to the effects of the narcotic agent. For the tranquilizer/sedatives xylazine and medetomidine, and other alpha-2 agonists, there are specific antagonists available. One of these, yohimbine, was approved for use in dogs years ago to reverse the effects of xylazine. Atepamezole is a better antagonist for medetomidine and is often effective by titration of reduced doses (approved for SC administration) to secure prompt recovery with less excitement and stress than would result from the administration of a higher dose.

Non-specific partial reversal of anesthetic depression is possible by administration of the respiratory stimulant doxapram but this is usually not an appropriate replacement for positive pressure ventilation and other supportive care. Although the net effect can be life saving, non-specific reversal has been associated with residual undesirable effects related to CNS stimulation and even deaths! Other stimulants have been advocated to correct excessive effects of various anesthetics but the benefits are usually very limited.

Anesthetics administered by an incorrect route can have very adverse effects. The extravascular injection of barbiturates can cause severe irritation and sloughing of surrounding tissue. Extravasation should be treated immediately with generous infiltration of the site with lidocaine and saline, followed by warm compresses. Errors in the administration of anesthetics also include the misidentification of drugs and accidental use of the wrong medication.


ADVERTISEMENT

Source: CVC IN BALTIMORE PROCEEDINGS,
Click here